Drought, Bailey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Overall drought conditions were reduced through the month of May. A few small areas of exceptional (D4) drought existed over the central South Plains and Rolling Plains with values ranging from moderate (D1) to extreme (D3) elsewhere.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Overall drought conditions were reduced through the month of May. A few small areas of exceptional (D4) drought existed over the central South Plains and Rolling Plains with values ranging from moderate (D1) to extreme (D3) elsewhere. By the end of the month, Hall County was included in D1 conditions along with Childress County. Temperatures were generally above normal with more mixed results regarding precipitation.
The first half of the month began wet and cool but this quickly changed during the second half of the month. Several maximum temperature records were set toward the end of the month. May ended above normal in terms of temperatures but was not as extreme as observed temperatures in April. Lubbock and Childress were 3.4 and 5.3 degrees above normal compared to average temperatures, respectively. Beneficial rainfall early in the month increased the likelihood of a weakening drought but widespread rainfall was not observed during the second half of the month. Rainfall was generally scattered over the entire South Plains and Rolling Plains and most areas remained below normal for precipitation amounts. Some selected totals include 3.23 at Denver City, 3.20 at Dimmitt, 2.94 at Childress, 1.36 at Lubbock, and 0.56 at Abernathy. Keetch-Byram Drought Index values were highest over the southeast panhandle at 600 to 700. The lowest values were observed over the southern Rolling Plains and ranged from 300-400. Elsewhere values ranged from 400 to 600.
The drought continued to ease, meteorologically, but rainfall was still needed for water supply and agriculture needs. Additional rainfall was needed to deepen the soil moisture for farmers with irrigation not sufficient enough to provide all of the water needs for crops. Winter wheat had all been harvested early with generally low yields. Several days of high based thunderstorms with little rain but strong winds led to several small grass fires near the end of the month.
Economic losses due to drought through May since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 10:37 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1137 PM CDT MON APR 30 2012 .AVIATION... STORMS HAVE EXITED THE AREA THIS EVENING BUT GUSTY WINDS WILL RETURN TO THE SOUTHEAST OVERNIGHT. CONFIDENCE IS INCREASING IN LOW STRATUS DEVELOPMENT NEAR KCDS NEAR DAYBREAK AND HAVE NOW INCLUDED THIS IN A TEMPO. DURING THE AFTERNOON...WINDS WILL BECOME GUSTY OUT OF THE SOUTH TO SOUTHWEST IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM. && .PREV DISCUSSION... /ISSUED 950 PM CDT MON APR 30 2012/ UPDATE... HAVE UPDATED THE FORECAST TO REMOVE THUNDER MENTION EXCEPT FOR EASTERN AREAS AND REMOVED SEVERE TSTORM WATCH EXCEPT FOR THE ROLLING PLAINS. PREV DISCUSSION... /ISSUED 226 PM CDT MON APR 30 2012/ SHORT TERM... WE ARE BASICALLY IN A WAIT AND SEE MODE FOR WHEN/IF SEVERE WEATHER WILL INITIATE. 19Z RADAR IMAGE SHOWS TWO BOUNDARIES ACROSS THE AREA...FIRST ONE WAS LOCATED SOUTHWEST OF LUBBOCK WHICH WAS ORIENTED NORTHWEST TO SOUTHEAST WITH THE SECOND ONE LOCATED OVER THE ROLLING PLAINS ORIENTED NORTH/SOUTH. LATEST VISIBLE SATELLITE IMAGERY AND OFFICE TOWER CAMERA ARE SHOWING CU FIELD TRYING TO DEVELOP ALONG THIS BOUNDARY WHILE SKIES ARE TRYING TO CLEAR IMMEDIATELY EAST/NORTHEAST OF THE BOUNDARY. THERE IS LITTLE IN THE WAY OF DYNAMICS TO HELP SHARPEN THE DRYLINE AND PUSH IT EAST SO FEEL THAT THE WESTERN BOUNDARY SHOULD NOT MOVE TOO MUCH FURTHER EAST. DEWPOINTS IMMEDIATELY NORTH AND EAST OF THE BOUNDARY HAVE ACTUALLY BEEN SLOWLY RISING AS EVAPORATION TAKES PLACE FROM THE RAINFALL YESTERDAY WHICH SHOULD ALSO HELP TO SHARPEN UP THE BOUNDARY A BIT. 19Z RUC RUN KEEPS KLBB CAPPED ALTHOUGH STRENGTH OF THE CAP IS NOT INSURMOUNTABLE AND THE LATEST HRRR RUNS CONTINUE TO TRY AND BREAK OUT CONVECTION. THUS...SEVERE WEATHER THREAT STILL LOOKS GOOD WITH MAIN THREATS LARGE HAIL UP TO BASEBALL SIZE AS WELL AS DAMAGING WINDS... BUT AN ISOLATED TORNADO STILL REMAINS POSSIBLE. FORECAST FOR TONIGHT INTO TOMORROW WILL HINGE ON HOW THINGS DEVELOP THIS AFTERNOON. LOW TEMPS WILL REMAIN A FEW DEGREES ABOVE NORMAL OVER MOST OF THE AREA AS RICH LOW LEVEL MOISTURE REMAIN IN PLACE OVER THE REGION. DRYLINE TOMORROW MAY TRY TO PUSH A BIT FURTHER EAST TOMORROW BUT POOR HANDLE OF THE DRYLINE LAST SEVERAL RUNS IN THE MODELS MAKE ME A BIT SUSPICIOUS OF WHERE IT MAY BE LOCATED TOMORROW. IF THE WIND DOES INCREASE OUT OF THE SOUTHWEST... TEMPERATURES WEST OF THE DRYLINE MAY JUMP INTO THE LOW/MID 90S WHILE ALONG AND EAST OF THE DRYLINE...TEMPERATURES WILL REMAIN IN THE 80S. ALSO WENT AHEAD AND BUMPED POPS UP INTO THE LOW END OF SLIGHT CHANCE FOR THE ROLLING PLAINS AS THERE WILL ONCE AGAIN BE QUITE A BIT OF INSTABILITY EAST OF THE DRYLINE ALTHOUGH CAP STRENGTH MAY LIMIT THE AMOUNT OF CONVECTION FOR TOMORROW. JORDAN LONG TERM... AN UA LOW ACROSS THE EASTERN PACIFIC IS PROGGED TO NEAR THE BAJA OF CALIFORNIA LATE TOMORROW NIGHT/EARLY WEDNESDAY MORNING...THUS PROMOTING THE SHARPENING OF SW FLOW ALOFT. AS SUCH...THE DRYLINE WILL BE A PROMINENT MESOSCALE FEATURE THROUGHOUT THE EXTENDED FORECAST. FORECAST MODELS HINT AT QPF ALONG THE DRYLINE /LOCATED OFF THE CAPROCK/ TOMORROW NIGHT...AS AN IMPULSE IN THE SW FLOW ALOFT MOVES ACROSS THE SOUTH PLAINS. FORECAST SOLUTIONS DISPLAYED ADEQUATE CONVERGENCE ALONG THE DRYLINE...PWATS AOA 1.00 INCH AND SFC AND MID LEVEL INSTABILITY/CAPE OF APPROXIMATELY 1200 J/KG ACROSS THE ROLLING PLAINS. ALTHOUGH PROGGED MODEL SOUNDINGS EXHIBITED MOISTENED MID-LEVELS...LOW LEVELS APPEAR RELATIVELY DRY. CURRENT THINKING IS THAT GUSTY WINDS WILL BE THE PRIMARY THREATS...WITH LITTLE RAINFALL ACCUMULATION. HOWEVER...HAVE OPTED TO ADD MENTIONABLE POPS ACROSS THE ROLLING PLAINS NEAREST TO THE BEST MOISTURE AXIS...AS THE AFOREMENTIONED EMBEDDED DISTURBANCE MAY JUST BE THE SYNOPTIC SPARK TO INITIATE STORMS. BY THURSDAY THE UA LOW WILL BE TRANSLATING ACROSS THE BAJA OF CALIFORNIA. ONCE AGAIN THERE ARE HINTS OF CI JUST SOUTH OF THE CWA ALONG THE DRYLINE...WHICH IS SPATIALLY DISTRIBUTED ON THE CAPROCK EARLY THURSDAY MORNING. HOWEVER EMBEDDED IMPULSES IN THE FLOW ALOFT BRUSHING THE FAR SERN ZONES THURSDAY NIGHT COULD PROMOTE ADDITIONAL CHANCES OF PRECIP ACROSS THE SOUTHERN ROLLING PLAINS. WILL HOLD OFF ON A PRECIP MENTION ATTM...AS BEST INSTABILITY APPEARS TO BE SE OF THE FA. THEREAFTER...UA RIDGING WILL COMMENCE TO MOVE EAST ACROSS THE REGION FRI-SAT AS LACK OF PRECIP DESPITE A LINGERING DRYLINE SUGGESTS A DECENT CAPPING INVERSION AT PLAY. WILL HOWEVER NEED TO MONITOR LATER MODEL RUNS AS TEMPS IN THE 90S MAY BE ENOUGH TO BREAK THE CAP...AND INITIATE THUNDERSTORM DEVELOPMENT. THE INFLUENCE OF THE UA RIDGE WILL BE SHORT-LIVED AS IT SHIFTS EAST OF THE SOUTHERN PLAINS BY SUNDAY...THANKS TO A NW PACIFIC UA LOW DEEPENING ACROSS THE GREAT BASIN /THIS IS A RADICAL CHANGE FROM THE PREVIOUS RUN/. HINTS OF CONVECTION OCCURRING NEAR THE STATE LINE ALONG THE DRYLINE SUNDAY/MONDAY MORNING IS DISPLAYED BY BOTH THE GFS AND ECMWF SOLUTIONS. WILL HOWEVER MAINTAIN SILENT POPS ATTM SINCE NEXT MONDAY IS DAY 7 AND AS MENTIONED...A LOT OF THINGS CAN CHANGE. FIRE WEATHER... A DRYLINE IS EXPECTED TO SHARPEN ACROSS THE ROLLING PLAINS ON WEDNESDAY...AND ALLOW DRIER AIR WEST OF THE DRYLINE...TO FILTER ACROSS PORTIONS OF THE REGION. TEMPS APPROXIMATELY 15 DEGREES ABOVE NORMAL WILL PROMOTE RELATIVE HUMIDITY VALUES TO FALL BELOW 15 PERCENT...AS 20-FOOT WIND SPEEDS NEAR/SLIGHTLY EXCEED 20 MPH. AS A RESULT...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR...AND A MENTION BEYOND THE HAZARDOUS WEATHER OUTLOOK MAY BE WARRANTED. ONLY MITIGATING FACTOR MAY WHERE AND HOW MUCH EXPECTED RAINFALL THE AREA WILL RECEIVE TODAY...WHICH COULD PROMOTE GREENUP AND HIGHER RELATIVE HUMIDITY VALUES THAN ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 91 55 88 53 / 10 0 0 0 0 TULIA 60 92 58 90 55 / 10 10 10 10 10 PLAINVIEW 61 93 59 91 57 / 10 10 10 10 10 LEVELLAND 61 92 59 93 58 / 10 10 10 10 10 LUBBOCK 63 92 61 93 60 / 10 10 10 10 10 DENVER CITY 59 94 58 93 58 / 10 10 10 10 10 BROWNFIELD 62 94 59 94 58 / 10 10 10 10 10 CHILDRESS 64 92 64 94 62 / 20 20 20 10 10 SPUR 66 91 62 94 60 / 20 20 20 10 10 ASPERMONT 68 91 64 97 63 / 20 20 20 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1043 PM CDT MON APR 30 2012 TXZ021>044-020345- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1043 PM CDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FIRE DANGER MAY BECOME ELEVATED TO CRITICAL ACROSS THE WESTERN SOUTH PLAINS LATE IN THE DAY ON TUESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT MON APR 30 2012
TXZ043-044-010215-
KENT-STONEWALL-
850 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KENT COUNTIES...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JAYTON...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3315 10012 3313 10062 3338 10063 3339 10037
3339 10017
TIME...MOT...LOC 0150Z 258DEG 23KT 3324 10050SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT MON APR 30 2012
TXZ025-026-010230-
CHILDRESS-HALL-
855 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR HALL AND CHILDRESS COUNTIES...
AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MEMPHIS...MOVING SOUTHEAST AT 25 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 1/4 MILE AT TIMES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3464 10013 3446 10028 3469 10085 3475 10086
3475 10034
TIME...MOT...LOC 0155Z 305DEG 23KT 3472 10051SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
927 PM CDT MON APR 30 2012
TXZ044-010300-
STONEWALL-
927 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...
AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL STONEWALL COUNTY...MOVING EAST AT 35
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3307 9999 3307 10052 3339 10052 3339 10005
3340 10004 3340 9998 3321 9999 3321 9998
TIME...MOT...LOC 0227Z 266DEG 30KT 3323 10026PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
940 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL MEMPHIS 34.73N 100.54W
04/30/2012 E1.00 INCH HALL TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1200241
JDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
958 PM CDT MON APR 30 2012
TXZ044-010330-
STONEWALL-
958 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...
AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL STONEWALL COUNTY...MOVING EAST
AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3319 10024 3337 10026 3340 10007 3340 9999
3321 9999
TIME...MOT...LOC 0258Z 263DEG 23KT 3329 10014PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1058 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 N POST 33.22N 101.38W
04/30/2012 E2.75 INCH GARZA TX LAW ENFORCEMENT
WINDSHIELD BROKEN OUT BY HAIL ON 207 NORTH OF POST.
0511 PM HAIL 10 ENE POST 33.25N 101.22W
04/30/2012 M2.00 INCH GARZA TX SKYWARN SPOTTER
HALF MILE WIDE SWATH OF HAIL AT HIGHWAY 380 AND 208.
LARGEST HAIL MEASURED AT 2 INCHES.
0527 PM HAIL 2 W KALGARY 33.41N 101.18W
04/30/2012 E1.00 INCH CROSBY TX PUBLIC
RELAYED BY KCBD...ALONG CROSBY GARZA COUNTY LINE.
0545 PM HAIL 10 NE JUSTICEBURG 33.15N 101.08W
04/30/2012 M1.00 INCH GARZA TX STORM CHASER
REPORTED 10 MILES NORTH OF POLAR COMMUNITY.
0545 PM HAIL MCADOO 33.73N 101.01W
04/30/2012 E1.00 INCH DICKENS TX FIRE DEPT/RESCUE
0613 PM HAIL ROARING SPRINGS 33.90N 100.86W
04/30/2012 E1.00 INCH MOTLEY TX FIRE DEPT/RESCUE
REPORTED BY ROARING SPRINGS FIRE DEPARTMENT.
0623 PM HAIL 3 SE MATADOR 33.98N 100.78W
04/30/2012 E1.75 INCH MOTLEY TX FIRE DEPT/RESCUE
REPORTED BY MATADOR FIRE DEPARTMENT.
0628 PM HAIL MATADOR 34.02N 100.82W
04/30/2012 E1.75 INCH MOTLEY TX BROADCAST MEDIA
RELAYED BY KCBD...ALONG HIGHWAY 70 IN MATADOR.
0632 PM HAIL 3 E MATADOR 34.02N 100.77W
04/30/2012 E2.00 INCH MOTLEY TX FIRE DEPT/RESCUE
ON US 70
0652 PM HAIL 2 S DICKENS 33.59N 100.84W
04/30/2012 E1.75 INCH DICKENS TX AMATEUR RADIO
0653 PM HAIL 2 W DICKENS 33.62N 100.87W
04/30/2012 E2.75 INCH DICKENS TX AMATEUR RADIO
MULTIPLE LARGE HAILSTONES STILL ON GROUND
0654 PM HAIL DICKENS 33.62N 100.84W
04/30/2012 E1.75 INCH DICKENS TX BROADCAST MEDIA
ALONG U 82
0758 PM HAIL PADUCAH 34.01N 100.30W
04/30/2012 E1.00 INCH COTTLE TX FIRE DEPT/RESCUE
0931 PM HAIL MEMPHIS 34.73N 100.54W
04/30/2012 E1.00 INCH HALL TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1200227 LUB1200229 LUB1200228 LUB1200231 LUB1200232
LUB1200233 LUB1200234 LUB1200235 LUB1200236 LUB1200237 LUB1200239
LUB1200238 LUB1200240 LUB1200241
JDVThe national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375298, 375299, 375300, 375301, 375302, 375303, 375304, 375305, 375306, 375307, 375308, 375309, 375310, 375311, 375312, 375313, 375314, 375315, 375316, 375317, 375318, 375319.